Skip to main content

Stratifications on the nilpotent cone of the moduli space of Hitchin pairs


We consider the problem of finding the limit at infinity (corresponding to the downward Morse flow) of a Higgs bundle in the nilpotent cone under the natural \(\mathbb {C}^*\)-action on the moduli space. For general rank we provide an answer for Higgs bundles with regular nilpotent Higgs field, while in rank three we give the complete answer. Our results show that the limit can be described in terms of data defined by the Higgs field, via a filtration of the underlying vector bundle.

This is a preview of subscription content, access via your institution.


  1. See Atiyah & Bott [1, Sect. 14] for general holomorphic bundles, Hitchin [10, Sect. 3] for Higgs bundles and also Hausel & Thaddeus [9, Sect. 8] for Hitchin pairs.


  1. Atiyah, M.F., Bott, R.: Yang–Mills equations over Riemann surfaces. Philos. Trans. R. Soc. Lond. Ser. A 308, 523–615 (1982)

    MathSciNet  MATH  Google Scholar 

  2. Bottacin, F.: Symplectic geometry on moduli spaces of stable pairs. Ann. Sci. Ec. Norm. Super. 28, 391–433 (1995)

    MathSciNet  Article  Google Scholar 

  3. Bradlow, S.B., Garcia-Prada, O., Gothen, P.B.: What is a Higgs bundle? Not. AMS 54(8), 980–981 (2007)

    MathSciNet  MATH  Google Scholar 

  4. García-Prada, O.: Higgs bundles and surface group representations. Moduli spaces and vector bundles. LMS Lect. Not. Ser. 359, 265–310 (2009)

    MATH  Google Scholar 

  5. Gothen, P.B.: Representations of surface groups and Higgs bundles. Moduli spaces. LMS Lect. Not. Ser. 411, 151–178 (2014)

    MathSciNet  MATH  Google Scholar 

  6. Gothen, P.B., Zúñiga-Rojas, R.A.: Stratifications on the moduli space of Higgs bundles. Portug. Math. EMS 74, 127–148 (2017)

    MathSciNet  Article  Google Scholar 

  7. Hausel, T.: Geometry of Higgs Bundles. Cambridge University, Cambridge (1998). PhD thesis

    MATH  Google Scholar 

  8. Hausel, T.: Global topology of the Hitchin system. Handbook of moduli. Vol. II, Adv. Lect. Math. (ALM) 25, 29–69 (2013)

    MathSciNet  MATH  Google Scholar 

  9. Hausel, T., Thaddeus, M.: Generators for the Cohomology Ring of the Moduli Space of Rank 2 Higgs Bundles. Proc. Lond. Math. Soc. 88(3), 632–658 (2004)

    MathSciNet  Article  Google Scholar 

  10. Hitchin, N.J.: The self-duality equations on a Riemann surface. Proc. Lond. Math. Soc. 55(3), 59–126 (1987)

    MathSciNet  Article  Google Scholar 

  11. Hitchin, N.J.: Stable bundles and integrable systems. Duke Math. J. 54, 91–114 (1987)

    MathSciNet  Article  Google Scholar 

  12. Laumon, G.: Un analogue du cône nilpotent. Duke. Math. J. 57(2), 647–671 (1988)

    MathSciNet  Article  Google Scholar 

  13. Markman, E.: Spectral curves and integrable systems. Compositio Math. 93, 255–290 (1994)

    MathSciNet  MATH  Google Scholar 

  14. Nitsure, N.: Moduli space of semistable pairs on a curve. Proc. Lond. Math. Soc. (3) 62, 275–300 (1991)

    MathSciNet  Article  Google Scholar 

  15. Rayan, S.: Aspects of the topology and combinatorics of Higgs bundle moduli spaces. SIGMA 14, 129 (2018)

    MathSciNet  MATH  Google Scholar 

  16. Schaposnik, L.: Higgs bundles: recent applications. Not. AMS 67(5), 625–634 (2020)

    MathSciNet  MATH  Google Scholar 

  17. Simpson, C.T.: Constructing variations of Hodge structure using Yang–Mills theory and applications to uniformization. J. Am. Math. Soc. 1, 867–918 (1988)

    MathSciNet  Article  Google Scholar 

  18. Simpson, C.T.: Higgs bundles and local systems. Inst. Hautes Études Sci. Math. Publ. 75, 5–95 (1992)

    MathSciNet  Article  Google Scholar 

  19. Wentworth, R.A.: Higgs Bundles and Local Systems on Riemann surfaces, Geometry and Quantization of Moduli Spaces (Jørgen Ellegaard Andersen, Luis Álvarez Cónsul and Ignasi Mundet i Riera, eds.), Adv. Courses Math. CRM Barcelona. Birkhäuser, Springer, pp. 165–219 (2016)

  20. Zúñiga-Rojas, R.A.: Stabilization of homotopy groups of the moduli spaces of \(k\)-Higgs bundles. Revista Colombiana de Matemáticas 52(1), 9–33 (2018)

    MathSciNet  Article  Google Scholar 

  21. Zúñiga-Rojas, R.A.: Estratificações no espaço móduli dos fibrados de Higgs, Boletim da SPM, Número Especial, ENSPM: Sessão Alunos de Doutoramento. Lisboa 2016, 129–133 (2014)

    Google Scholar 

  22. Zúñiga-Rojas, R.A.: Homotopy groups of the moduli space of Higgs bundles, Ph.D. thesis, Universidade do Porto (2015)

  23. Zúñiga-Rojas, R.A.: Variations of Hodge structures of rank three \(k\)-Higgs bundles and moduli spaces of holomorphic triples. Geom. Dedicata 213, 137–172 (2021)

    MathSciNet  Article  Google Scholar 

Download references


The authors are members of the Vector Bundles and Algebraic Curves (vbac) research group.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Ronald A. Zúñiga-Rojas.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Peter B. Gothen: partially supported by Centro de Matemática da Universidade do Porto (CMUP), financed by national funds through FCT—Fundação para a Ciência e a Tecnologia, I.P., under the Project UIDB/00144/2020.

Ronald A. Zúñiga-Rojas: supported by Universidad de Costa Rica through Escuela de Matemática, specifically through CIMM and CIMPA, under Projects 820-B5-202, 820-B8-224 and 821-C1-010; and partially supported by FCT (Portugal) through grant SFRH/BD/51174/2010.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gothen, P.B., Zúñiga-Rojas, R.A. Stratifications on the nilpotent cone of the moduli space of Hitchin pairs. Rev Mat Complut 35, 311–321 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Higgs bundles
  • Hitchin pairs
  • Hodge bundles
  • Moduli spaces
  • Nilpotent cone
  • Vector bundles

Mathematics Subject Classification

  • 14H60
  • 14D07